Texas, 2024

High Wind in Texas, March 3, 2024

March 3, 2024 · NWS AMA · 1 event in 1 county or zone

Breezy west winds were present during the morning through early afternoon of the 3rd, especially across the western combined Oklahoma and Texas Panhandles into eastern portions of New Mexico and Colorado. Westerly winds were sustained around 30 to 40 mph with winds peaking between 1000CST and 1230CST and gusts generally peaked around 55mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Breezy west winds were present during the morning through early afternoon of the 3rd, especially across the western combined Oklahoma and Texas Panhandles into eastern portions of New Mexico and Colorado. Westerly winds were sustained around 30 to 40 mph with winds peaking between 1000CST and 1230CST and gusts generally peaked around 55mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 3, 11:23 AM CST, 39 minutes earlier.

Area forecast discussion, Mar 3, 11:23 AM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1123 AM CST Sun Mar 3 2024

...New AVIATION...

.SHORT TERM...
(Today through Monday night)
Issued at 332 AM CST Sun Mar 3 2024

Elevated to spotty critical fire weather conditions continue in the
immediate term overnight as RH values remain generally below 25
percent outside of the greater Hereford area, where some moisture
remains in the soil courtesy of the five inches of snow that
occurred there Thursday. Winds have generally been about 15 to 25
mph out of the southwest overnight with sporadic gusts to 35 to 40
mph. As expected, these gusts have slowly become more numerous as
the night as gone on as a shortwave passes over the Rockies, leading
to a strong mid-level height gradient and an increase in 700/850mb
winds.

Today, critical fire weather conditions resume areawide soon after
sunrise. Strongest winds will likely occur soon after sunrise as the
aforementioned 700/850mb jet looks to be maximized then. A 60 mph
gust or two in the far western Panhandles, particularly around
Texline and Dalhart, cannot be ruled out if the boundary layer is
able to quickly establish itself, as 700mb winds look to be near 60
knots at that time. In any case, with lee surface troughing
continuing to our northwest, both gradient and mixing contributions
to winds look to be sufficient for critical conditions and, with RH
values largely failing to recover overnight, things will quickly
become dry enough as well. As for other weather of note, have
continued theme of previous full scale forecast update and kept
mentions of areas of blowing dust in the northeastern Panhandles due
to the large amount of bare ground there due to the Smokehouse Creek
fire.

Monday, a cold front looks to push southward during the day,
shifting winds to out of the north and then east. Temperatures
should moderate as a result with highs around 60 to the mid 70s.
Unfortunately, this looks to be a mostly dry frontal passage with RH
values still dropping into the 15 to 20 percent range. The good news
is that progged 850mb winds following the frontal passage are
generally 20 knots or less so we should see a notable step downward
in wind speeds for Monday.

Ferguson

&&

.LONG TERM ...
(Tuesday through Saturday)
Issued at 332 AM CST Sun Mar 3 2024

Zonal H500 flow across the south central CONUS should keep dry
conditions through mid week. High temperatures will be slightly
above average with values ranging from the 60s to some areas in
the lower 70s.

Latest 03/00Z model and numerical guidance still continue to show
a H500 trough moving from the Pacific Ocean over southern
California by midday Thursday. Well ahead of the trough axis,
moisture transport will move NNW with its main westward extent
into the eastern Panhandles. With some lift ahead of the main
trough axis, along with some low level moisture to work with, this
will provide the chance for showers and thunderstorms for the
eastern Panhandles. Not a high chance, but one to watch. Going
into Friday, this is when global model data begins to diverge. A
range of solutions from the main H500 trough being more
progressive with a quick exit of the region with more dry
conditions to a deepening trough over NM by Friday and as it moves
through, an increase chance for precipitation for all of the
Panhandles. Still have to iron out those details. Using current
NBM guidance, about a 20 to 30 percent chance of some
precipitation for all of the Panhandles on Friday before
conditions dry out for the coming weekend. High temperatures
Thursday will start above average before a cold front moves south
of the Panhandles dropping highs to below average for Friday and
Saturday.

Meccariello

&&

.AVIATION...
(18Z TAFS)
Issued at 1117 AM CST Sun Mar 3 2024

VFR conditions are expected at all terminals today. There will be
some blowing dust especially downwind of the recent fires which
can lead to lower visibilities. The winds will be gusty and mainly
from the W to SW through today with a shift to the SSW later in
the afternoon. Robust gusts currently ongoing across the
panhandles is expected to weaken going to the late afternoon and
evening. Speed wind shear has been observed at the airfields with
the ongoing winds. A passage of a cold front Monday morning will
see the winds shift westerly before passage and northerly post
cold front.

&&

.FIRE WEATHER...
Issued at 332 AM CST Sun Mar 3 2024

Spotty critical conditions have continued overnight due to winds of
15 to 25 mph with RH values around 25 percent. As sunrise
approaches, winds will increase courtesy of a 55/40kt 700/850mb jet,
with speeds of 20 to 35 mph and gusts to 55 mph out of the southwest
during the morning hours. Downslope component to these winds and
efficient mixing will cause RH values to drop to around 10 percent
as well. Winds will actually decrease a bit for the afternoon to 20
to 30 mph with gusts to 45 mph. Thus, expect widespread critical
conditions soon after sunrise. Winds and thus critical conditions
are favored to decrease a bit sooner after sunset than previously
thought, so have elected to shorten the end time of the Red Flag
Warning to 9 PM accordingly.

Monday, winds look to remain below 15 mph as a weak cold front
arrives during the daytime hours. Thus, neither elevated nor
critical conditions are expected. Main point of interest - and
uncertainty - is the timing of this front, as this will cause
winds to turn clockwise to out of the north initially and then
finally out of the east by sunset. At this time, the turn to
northerly winds looks to occur during the morning hours with some
of the quicker models having this occur across much of the area
soon after sunrise while other suggests it will take until around
noon for the southern Texas Panhandle to see their initial wind
shift. Will watch this closely over the next 24-36 hours.

Ferguson

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                44  70  36  65 /   0   0   0   0
Beaver OK                  38  65  32  63 /   0   0   0   0
Boise City OK              34  59  28  58 /   0   0   0   0
Borger TX                  43  70  36  66 /   0   0   0   0
Boys Ranch TX              41  69  34  66 /   0   0   0   0
Canyon TX                  43  71  37  67 /   0   0   0   0
Clarendon TX               47  73  40  67 /   0   0   0   0
Dalhart TX                 36  63  29  61 /   0   0   0   0
Guymon OK                  36  63  31  61 /   0   0   0   0
Hereford TX                42  72  36  68 /   0   0   0   0
Lipscomb TX                42  66  35  63 /   0   0   0   0
Pampa TX                   45  68  36  64 /   0   0   0   0
Shamrock TX                47  73  40  67 /   0   0   0   0
Wellington TX              46  75  41  68 /   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 9 PM CST this evening for TXZ001>020-317.

OK...Red Flag Warning until 9 PM CST this evening for OKZ001>003.

&&

SHORT TERM...77
LONG TERM....29
AVIATION...98
Hazardous weather outlook, Mar 3, 3:45 AM CST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
345 AM CST Sun Mar 3 2024

OKZ001>003-TXZ001>020-317-032200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
345 AM CST Sun Mar 3 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Critical fire weather conditions continue across all of the area
on through this evening. A Red Flag Warning is in effect for all
of the Oklahoma and Texas Panhandles.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No widespread hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
critical fire weather conditions today.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Dallam

When
March 3, 12:02 PM CST
Where
Dallam forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

The mesonet station located two miles north of Texline measured a 59mph wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166024.